Hair dye best kept off mous­tache, eye­brows

The Weekend Australian - Travel - - Health - LINDA CAL­ABRESI

Dr Cal­abresi is a GP and ed­i­tor of Med­i­cal Ob­server. Send your queries to linda.cal­abresi@medobs.com.au I amdye­ing my grey­ing hair with Gre­cian 2000. I no­ticed that both it and an­other sim­i­lar prod­uct, Resto­ria, con­tain lead ac­etate as a ma­jor in­gre­di­ent. I worry whether the lead can be ab­sorbed by the skin and en­ter the blood­stream? LEAD ac­etate is the ad­di­tive used in pro­gres­sive dye prod­ucts, which are re­peat­edly used to grad­u­ally build up the colour. Stud­ies done on hu­mans have shown that when th­ese prod­ucts are used as per the in­struc­tions there are no sig­nif­i­cant in­creases in the blood lead lev­els and the lead ac­etate is not ab­sorbed through the skin. Hav­ing said that, this prod­uct does con­tain lead and should be treated with care. You can’t use it on mous­taches or eye­lashes or eye­brows — any­where near the mu­cous mem­brane, that thin, moist layer that lines the inside of the mouth or nose, for ex­am­ple. The mu­cous mem­brane ab­sorbs sub­stances much more read­ily than the tougher outer skin. Any­where where the skin is bro­ken should be avoided too. Also en­sure th­ese pro­gres­sive dyes are kept out of the reach of young chil­dren. There has been at least one oc­cur­rence of a tod­dler swal­low­ing one of th­ese prod­ucts and hav­ing to be treated for lead poi­son­ing. I am52 and still take a low-dose oral con­tra­cep­tive pill. My doc­tor is rec­om­mend­ing that I come off it to see if I’mgo­ing through menopause, and be­cause of the risk of side ef­fects from the pill at my age. But then she said I would still have to do some­thing about not get­ting preg­nant. I would rather stay on the pill un­til through menopause, and I don’t like to think what will hap­pen to my hor­mones if I come off it. What do you think? AT 52 it is prob­a­bly time to have a trial off the pill and see where your body is up to in terms of menopause. Your chance of fall­ing preg­nant is prac­ti­cally neg­li­gi­ble, but if you’re re­ally ner­vous you can use con­doms for a month or so to see if your pe­ri­ods come back. If they don’t, you have prob­a­bly gone through menopause (al­though the true def­i­ni­tion of menopause is hav­ing no pe­ri­ods for 12 months). If your pe­ri­ods do re­turn, there are a num­ber of op­tions you can con­sider, one of which is go­ing back on the pill for per­haps an­other 12 months be­fore check­ing again. While it is true you need to con­sider the risks as­so­ci­ated with tak­ing the pill at this age — in par­tic­u­lar, the in­creased risk of clot­ting — it is im­por­tant to look at the big pic­ture. For ex­am­ple, your risk will be greater if you’re a smoker, and if you’re over­weight and don’t ex­er­cise, in which case it is likely your doc­tor will be of­fer­ing you an al­ter­na­tive to the pill. Fi­nally, if you find you have in­tol­er­a­ble menopausal symp­toms, there are treat­ments avail­able for that too. My fa­ther had coro­nary artery by­pass surgery three months ago. Phys­i­cally he re­cov­ered quickly, but men­tally he got very de­pressed and ac­tu­ally needed treat­ment. He has no his­tory of men­tal ill­ness. Did the op­er­a­tion cause the prob­lem? THE re­search does tend to sug­gest de­pres­sion is two to five times more com­mon fol­low­ing car­diac surgery. It is good your fa­ther has had this de­pres­sion treated, as de­pres­sion it­self can be a risk fac­tor for heart prob­lems and there­fore could af­fect his re­cov­ery. The usual treat­ment in th­ese cases is a se­lec­tive sero­tonin re­up­take in­hibitor (SSRI), rather than the older-style tri­cyclic an­tide­pres­sants which are not rec­om­mended in pa­tients with car­diac dis­ease. Stud­ies have shown that de­pressed car­diac pa­tients treated with SSRIs gen­er­ally have very good out­comes.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.